Alert archive / North Dakota / Special Weather Statements in 2023
Special Weather Statement, NWS Grand Forks, ND
NWS Grand Forks, ND issued this special weather statement at Jul 19, 2023, 3:12 AM CDT for Towner County, North Dakota. It was in force for 63 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 19, 2023, 3:12 AM CDT (08:12 UTC)
- Expired
- Jul 19, 2023, 4:15 AM CDT
- In force
- 63 min
- Issued by
- NWS Grand Forks, ND
- Hail
- 0.88 in
- Wind
- 30
County Towner County, ND
The radar
The Minot AFB radar (KMBX), 127 km from the middle of the area, began a volume at 08:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 8.2 hours before the alert went out and 259 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1334 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1872 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 86 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.2
The text
As transmitted.
720
WWUS83 KFGF 190812
SPSFGF
Special Weather Statement
National Weather Service Grand Forks ND
312 AM CDT Wed Jul 19 2023
NDZ006-190915-
Towner ND-
312 AM CDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of northern Towner
County through 415 AM CDT...
At 311 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rolla, or 53 miles west of Langdon, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rocklake, Hansboro, Amourdale and Sarles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4900 9953 4900 9900 4876 9900 4876 9953
TIME...MOT...LOC 0811Z 271DEG 17KT 4891 9952
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
$$
RiddleWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before this special weather statement went out at Jul 18, 11:51 PM CDT, 3 hours 21 minutes earlier.
Area forecast discussion, Jul 18, 11:51 PM CDT, 3 hours 21 minutes before
Area Forecast Discussion National Weather Service Grand Forks ND 1151 PM CDT Tue Jul 18 2023 .UPDATE... Issued at 1151 PM CDT Tue Jul 18 2023 Isolated strong to severe thunderstorms remain possible in southeast ND near the main instability axis where high effective shear (and 0-3km shear) align to support the potential for elevated supercells as we have see in southwest Barnes county in the last hour. As any updrafts move away from this axis they are quickly weakening, and the instability profiles are showing downward trends. The severe window is still there, but looks to end in another few hours where the watch remains in effect. This threat may remain west of Fargo but still within the western part of Cass county, so that county was left with the watch in place for now. UPDATE Issued at 930 PM CDT Tue Jul 18 2023 Other than lingering (widely scattered) showers in our east thunderstorm activity has struggled to initiate or track into our CWA, with isolated stronger storms remaining rooted along instability axis to our west ahead of the approaching frontal zone. With sunset we are going to see a trend away from the highest impacts. The elevated instability axis does "eventually" progress over our CWA (1000-1800 J/KG overnight according to the RAP), and deep layer shear will remain high (though 0-3km shear is now weaker). The lack of 850MB jet to organize activity amd the isolated nature of the current activity (no clustering up to develop outflow/cold pools) lowers confidence in overnight coverage of even showers/thunderstorms regardless of severe threat. There is still a subtle shortwave that is moving our our area but this may only be enough to continue to support scattered shower development overnight and isolated thunderstorms. We aren't out of the woods completely on severe potential in our west this evening, but impacts and coverage potential may be decreasing (becoming more isolated and marginal). In that case 60mph winds and 1 inch hail may be the more likely threats for stronger storms over the next 3hr in our area if they develop or move this far east. UPDATE Issued at 657 PM CDT Tue Jul 18 2023 We continue to monitor upstream of our CWA and along our western counties for possible initiation/severe thunderstorm development over the next 1-3hr. Steep mid level lapse rates (7.0-7.5 C/km) are confined to the southern RRV and locations southwest, while a narrow axis of 1500-2500 J/KG MLCAPE is just west of our CWA behind the mid level clouds and ahead of a frontal zone/well defined wind shift. This axis is where destabilization was maximized during peak heating due to better clearing and BL Tds pooling (60-68). Strong CAP delayed initiation, though there had been some indications of the CAP weakening within the previous hour to our southwest within more agitated CU field. Due to the narrow axis of higher ML CAPE and limited window there is still uncertainty on severe coverage but due to the very high effective shear (40kt+) orthogonal to the frontal zone along this axis where better mid level lapse rates are, elevated supercell development and very large hail are still threats if storms can initiate. HRRR continues to be a drier model, while earlier CAMs may have been too robust with initiation. We are in the window though and rapid intensification could take place if storms were to initiation along that axis to our west. Enough cells merging within that high shear (0-3km shear 30kt+) environment/developing cold pools could carry a localized wind risk as well, but with the window for non elevated parcels shrinking the tornado threat may be less. If initiation is delayed until sunset (or after),elevated marginal pulse type convection becoming favored. && .SHORT TERM...(This evening through Wednesday night) Issued at 230 PM CDT Tue Jul 18 2023 Situation in the short term remains with a window for severe thunderstorm potential with the passage of a surface trough/frontal boundary across the forecast area tonight. Main upper low is currently crossing Saskatchewan and is expected to travel southeastward across the RRV Wednesday. Have some areas of showers across the far northeast in the WAA nose of this system, stretching back into southern Manitoba/far north central ND. Back to the west a weakly developing sfc low across western ND and associated cool front/surface trough stretching southward through west central/southwestern ND. This trough/boundary is expected to push eastward and into central ND, just west of the forecast area by late afternoon. CAPE has been increasing across central/western ND with some CIN still in place, with low level moisture increasing across the area shown by dewpoints into the low/mid 60s along/ahead of the boundary. Convective initiation expected to be reached toward late afternoon as the stronger axis of instability moves east and sfc inhibition erodes. This axis of instability will continue to push east nosing into eastern ND by early evening, with the gradient of CAPE expected to be oriented from near Devils Lake southeastward into Ransom/Sargent/Richland Counties southward. Therefore expect a window of severe threat from around late afternoon/early evening through the evening hours as activity is expected to develop by late afternoon just to the west of the forecast area and track east/southeast. Instability will quickly wane into the central/eastern portion of the forecast area, so could still see some thunder continue overnight the overall severe threat will diminish. Deep layer shear in the 45-50kt range with the storms, so organized sustained storms expected with general movement to the south and east based of the mean wind. Directional shear showing decent turning, so any storm that can stay near the boundary will have a greater tornadic potential, but will likely shift more toward the hail/wind threat away from the boundary and with any cluster development. With the more easterly boundary movement, and southeasterly storm motion could see storms merge into a cluster, and then expected to travel more southeastward into northeast SD along the instability gradient by late evening. Expect to see an area of showers/isolated storms push east into MN overnight, with additional thunderstorm threat with the passage of the upper low across the area Wednesday afternoon. Greater instability and position of the cold front should confine the threat to the eastern/southeastern portions of the forecast area. .LONG TERM...(Thursday through Tuesday) Issued at 230 PM CDT Tue Jul 18 2023 Will have continued northwest flow pattern across the area for the end of the week as upper ridging builds across the west. A few upper waves will keep some clouds around Thursday into Friday with a few showers still possible along the Canadian border Friday. Upper ridging to build eastward into the central US by early next week, with potential for additional precipitation chances over the weekend. Warmer air to move into the area by early next week with the upper ridging, and expect a return to hot temperatures by the middle of next week. && .AVIATION...(For the 06Z TAFS through 06Z Wednesday night) Issued at 1151 PM CDT Tue Jul 18 2023 VFR conditions are now prevailing as vis in smoke/light fog has lifted above 6 miles in northeast ND. Surface low pressure is still moving east, and isolated thunderstorms remain possible (though coverage has greatly diminished). Best chances look to remain just west of KFAR early in the TAF period. Additional shower/thunderstorms arrive Wednesday along with gusty west- northwest winds, with best chances for showers across northeast ND and northwest MN. Coverage of TS is less and more uncertain. && .FGF WATCHES/WARNINGS/ADVISORIES... ND...None. MN...None. && UPDATE...DJR SHORT TERM...MJB LONG TERM...MJB AVIATION...DJR
Hazardous weather outlook, Jul 18, 2:58 PM CDT, 12 hours 14 minutes before
Hazardous Weather Outlook National Weather Service Grand Forks ND 258 PM CDT Tue Jul 18 2023 MNZ001>009-013>017-022>024-027>032-040-192000- West Polk-Norman-Clay-Kittson-Roseau-Lake Of The Woods- West Marshall-East Marshall-North Beltrami-Pennington-Red Lake- East Polk-North Clearwater-South Beltrami-Mahnomen- South Clearwater-Hubbard-West Becker-East Becker-Wilkin- West Otter Tail-East Otter Tail-Wadena-Grant- 258 PM CDT Tue Jul 18 2023 This hazardous weather outlook is for portions of west central and northwest Minnesota. .DAY ONE...This Afternoon and Tonight Areas of wildfire smoke may result in unhealthy air quality for sensitive groups into tonight. Lightning from scattered thunderstorms is anticipated this evening into the overnight. The probability for severe thunderstorms is low. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated severe storms are possible on Wednesday afternoon, with hazards of one inch hail and 60 mph wind gusts possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. NDZ006>008-014>016-024-026>030-038-039-049-052>054-192000- Towner-Cavalier-Pembina-Benson-Ramsey-Eastern Walsh-Eddy-Nelson- Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-Sargent- Richland-Western Walsh- 258 PM CDT Tue Jul 18 2023 This hazardous weather outlook is for portions of eastern North Dakota. .DAY ONE...This Afternoon and Tonight Areas of wildfire smoke may result in unhealthy air quality for sensitive groups into tonight. Isolated severe storms are possible from 5 pm to 10 pm tonight, with 2 inch hail and wind gusts to 70 mph being the main hazards. An isolated tornado is possible, as is localized flooding with any strong to severe storm. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Isolated severe storms are possible on Wednesday afternoon, with hazards of one inch hail and 60 mph wind gusts possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated.
In the hours before
Special weather statement, Jul 18, 10:49 PM CDT, 4 hours 23 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1049 PM CDT Tue Jul 18 2023
NDZ038-190430-
Barnes ND-
1049 PM CDT Tue Jul 18 2023
...A strong thunderstorm will impact portions of Barnes County
through 1130 PM CDT...
At 1049 PM CDT, Doppler radar was tracking a strong thunderstorm over
Eckelson, or 17 miles west of Valley City, moving southeast at 35
mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Valley City, Sanborn, Hastings, Rogers, Eckelson, Leal and Urbana.
This includes Interstate 94 in North Dakota between mile markers 272
and 302.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern North Dakota.
&&
LAT...LON 4681 9844 4698 9844 4698 9846 4710 9847
4716 9830 4691 9778 4663 9808
TIME...MOT...LOC 0349Z 299DEG 29KT 4697 9836
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
LynchSpecial weather statement, Jul 18, 11:44 PM CDT, 3 hours 28 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
1144 PM CDT Tue Jul 18 2023
NDZ038-039-049-190530-
Ransom ND-Barnes ND-Cass ND-
1144 PM CDT Tue Jul 18 2023
...A strong thunderstorm will impact portions of northwestern Ransom,
southwestern Cass and southeastern Barnes Counties through 1230 AM
CDT...
At 1144 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hastings, or 13 miles south of Valley City, moving southeast at 25
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Fingal, Nome, Kathryn, Lucca, Little Yellowstone, Enderlin and Fort
Ransom State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 200 AM CDT for
southeastern North Dakota.
&&
LAT...LON 4662 9803 4663 9804 4663 9805 4664 9807
4682 9788 4667 9756 4647 9775
TIME...MOT...LOC 0444Z 304DEG 23KT 4673 9804
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
LynchSpecial weather statement, Jul 19, 3:12 AM CDT, 0 minutes before
Special Weather Statement
National Weather Service Grand Forks ND
312 AM CDT Wed Jul 19 2023
NDZ006-190915-
Towner ND-
312 AM CDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of northern Towner
County through 415 AM CDT...
At 311 AM CDT, Doppler radar was tracking a strong thunderstorm near
Rolla, or 53 miles west of Langdon, moving east at 20 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Rocklake, Hansboro, Amourdale and Sarles.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 4900 9953 4900 9900 4876 9900 4876 9953
TIME...MOT...LOC 0811Z 271DEG 17KT 4891 9952
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
RiddleThe office that day
Everything else NWS Grand Forks, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 2:42 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods, Roseau | 46 min |
| Jul 19, 2:51 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 54 min |
| Jul 19, 2:56 PM CDT | Severe Thunderstorm Warning | FGF | Lake of the Woods | 34 min |
| Jul 19, 3:01 PM CDT | Tornado Warning | FGF | Beltrami | 44 min |
| Jul 19, 3:47 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami | 58 min |
| Jul 19, 3:56 PM CDT | Special Weather Statement | FGF | Clearwater | 34 min |
| Jul 19, 4:20 PM CDT | Severe Thunderstorm Warning | FGF | Beltrami, Lake of the Woods | 25 min |
| Jul 19, 4:44 PM CDT | Special Weather Statement | FGF | Beltrami | 31 min |
| Jul 18, 10:49 PM CDT | Special Weather Statement | FGF | Barnes | 41 min |
| Jul 18, 11:13 PM CDT | Severe Thunderstorm Warning | FGF | Barnes | 47 min |
| Jul 18, 11:44 PM CDT | Special Weather Statement | FGF | Ransom | 46 min |
Nearby
Special Weather Statements in North Dakota, 2023Every special weather statement in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.